Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 61, NWS New Orleans, LA

September 1, 2008Jefferson Parish, Plaquemines Parish, Saint Charles Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Sep 1, 2008, 5:41 AM CDT for Jefferson Parish, Plaquemines Parish, Saint Charles Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2008, 5:41 AM CDT (10:41 UTC)
Expired
Sep 1, 2008, 6:15 AM CDT
In force
34 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Jefferson Parish, LA, Plaquemines Parish, LA, Saint Charles Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 8:49 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
838 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1135 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 011041
TORLIX
LAC051-075-089-011115-
/O.NEW.KLIX.TO.W.0061.080901T1041Z-080901T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
541 AM CDT MON SEP 1 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
  NORTHWESTERN PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA...
  SOUTHERN ST. CHARLES PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 615 AM CDT

* AT 537 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MYRTLE
  GROVE...OR 11 MILES SOUTH OF BELLE CHASSE...MOVING WEST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  LAFITTE...BARATARIA AND JEAN LAFITTE BY 550 AM CDT...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT MONDAY MORNING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. A HURRICANE WARNING IS 
ALSO IN EFFECT.

LAT...LON 2962 9015 2964 9016 2968 9015 2969 9016
      2971 9023 2971 9034 2972 9036 2975 9036
      2977 9037 2980 9045 2978 8989 2960 8989
      2959 9015
TIME...MOT...LOC 1041Z 090DEG 39KT 2969 9000

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Sep 1, 4:45 AM CDT, 56 minutes earlier.

Area forecast discussion, Sep 1, 4:45 AM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
445 AM CDT MON SEP 1 2008

.DISCUSSION... GUSTAV WILL BE THE MAIN ISSUE FOR THE NEXT 24
HOURS AT LEAST. THE STORM IS EXPECTED TO MAKE LANDFALL THIS
MORNING SOMEWHERE IN THE VICINITY OF TIMBALIER ISLAND. WITH
PRECIPITABLE WATER VALUES BETWEEN 2.5 AND 3 INCHES...AGREE WITH
TRENDS FROM HPC OF 6 TO 12 INCHES WITH ISOLATED VALUES NEAR 20.
WORST OF RAIN WILL BE THROUGH TUESDAY MORNING...BUT WILL STILL SEE
SOME INTO AT LEAST WEDNESDAY. THIS FORECAST PACKAGE WILL IN
GENERAL BE A CONTINUATION OF PREVIOUS PACKAGE. 35

.AVIATION...
HURRICANE GUSTAV WILL BE THE MAIN IMPACT TO ALL OF THE TERMINALS
THROUGH THIS EVENING THEN IMPROVING CONDITIONS ARE EXPECTED LATE
TONIGHT AND TUESDAY. INCREASING WINDS AND SEVERAL BANDS OF
CONVECTION WITH SQUALLS WILL MOVE ACROSS SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI THROUGHOUT THE DAY AND INTO TONIGHT WITH THE
WORST CONDITIONS EXPECTED AT KMSY AND KBTR.  22
&&

.MARINE...
HURRICANE GUSTAV WILL BE THE MAIN IMPACT THROUGH WEDNESDAY FOR THE
COASTAL WATERS. HURRICANE CONDITIONS WILL CONTINUE TODAY BUT
DIMINISH TO TROPICAL STORM FORCE FROM EAST TO WEST LATE IN THE
AFTERNOON AND EVENING AS GUSTAV CLEARS THE COASTAL WATERS. THE
REMAINS OF GUSTAV WILL THEN STALL OVER EASTERN TEXAS...WHICH WILL
KEEP WINDS AND SEAS UP THROUGH THE MIDDLE OF THE WEEK.  22
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  83  72  83  73 / 100 100  90  70
BTR  83  73  84  73 / 100 100  90  70
MSY  82  77  85  77 / 100 100  90  70
GPT  84  73  86  75 /  90 100  90  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
     CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

     HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...ST. CHARLES...ST.
     JAMES...ST. JOHN THE BAPTIST...ST.
     TAMMANY...TANGIPAHOA...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...AND
     UPPER TERREBONNE.

     HURRICANE WIND WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...POINTE COUPEE...ST. HELENA...WEST
     BATON ROUGE...AND WEST FELICIANA.

     TROPICAL STORM WIND WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: AND WASHINGTON.

GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

MS...FLASH FLOOD WATCH UNTIL 7 PM TUESDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

     TROPICAL STORM WIND WARNING UNTIL 7 AM TUESDAY FOR THE FOLLOWING
     ZONES: AMITE...PEARL RIVER...PIKE...WALTHALL...AND
     WILKINSON.

     HURRICANE WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING ZONES:
     HANCOCK...HARRISON...AND JACKSON.

&&
Hazardous weather outlook, Sep 1, 5:02 AM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
502 AM CDT MON SEP 1 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-021100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
502 AM CDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
HURRICANE GUSTAV WILL MAKE LANDFALL IN SOUTH CENTRAL LOUISIANA
THIS MORNING. SIGNIFICANT STORM SURGE FLOODING IS POSSIBLE IN LOW
LYING AREAS...ESPECIALLY NEAR AND TO THE EAST OF WHERE THE CENTER
MAKES LANDFALL. HURRICANE FORCE WINDS OR WIND GUSTS ARE EXPECTED
OVER MUCH OF THE AREA TODAY INTO TONIGHT...WITH TROPICAL STORM
FORCE GUSTS OBSERVED FARTHER INLAND. THERE WILL BE A THREAT OF
ISOLATED TORNADOES...ESPECIALLY THIS MORNING. WIDESPREAD VERY
HEAVY RAINFALL MAY CAUSE FLASH FLOODING TODAY AND TONIGHT.
RAINFALL TOTALS OF 6 TO 12 INCHES WILL BE POSSIBLE TODAY AND
TONIGHT. THIS MAY PRODUCE MODERATE TO MAJOR FLOODING ALONG SOME
RIVERS.

TROPICAL STORM TO HURRICANE FORCE WINDS WILL CONTINUE ACROSS THE
COASTAL WATERS FOR MUCH OF THE DAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE ON TUESDAY
WITH GUSTAV...WHICH IS EXPECTED TO BE A TROPICAL STORM AT THAT
TIME. IN ADDITION...HEAVY RAINFALL WILL STILL BE POSSIBLE...WITH
STORM TOTALS OF NEAR 20 INCHES POSSIBLE IN ISOLATED LOCATIONS.
FLOODING OF RIVERS MAY CONTINUE FOR SEVERAL DAYS.

THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW FOR THURSDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ARE ASKED TO CONTINUE SUPPORTING HURRICANE
OPERATIONS TODAY.

In the hours before

Local storm report, Sep 1, 2:54 AM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
254 AM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     HURRICANE        21 S VENICE             28.97N 89.35W
09/01/2008                   PLAQUEMINES        LA   AIRPLANE PILOT

            NOAA NOS WATER LEVEL OBSERVATION NETWORK AT PILOT STATION
            EAST...PSTL1...MEASURED 81 KNOTS OR 93 MPH. ANEMOMETER
            HEIGHT IS 24 METERS ABOVE SITE ELEVATION.

&&

RICKS
Local storm report, Sep 1, 2:56 AM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
256 AM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     HURRICANE        21 S VENICE             28.97N 89.35W
09/01/2008                   PLAQUEMINES        LA   C-MAN STATION

            NOAA NOS WATER LEVEL OBSERVATION NETWORK AT PILOT STATION
            EAST...PSTL1...MEASURED 81 KNOTS OR 93 MPH. ANEMOMETER
            HEIGHT IS 24 METERS ABOVE SITE ELEVATION.

&&

RICKS
Local storm report, Sep 1, 4:14 AM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
414 AM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HURRICANE        24 S VENICE             28.93N 89.41W
09/01/2008                   GMZ550             LA   C-MAN STATION

            MEASURED SUSTAINED 66KT GUST 94 KT...76 MPH GUST 108 MPH.
            ANEMOMETER HEIGHT 24 M/79 FT ABOVE SITE ELEVATION.

&&

RICKS
Local storm report, Sep 1, 4:25 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
425 AM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HURRICANE        24 S VENICE             28.93N 89.41W
09/01/2008                   GMZ550             LA   C-MAN STATION

            MEASURED SUSTAINED 75KT AND GUST 96KTS...86 MPH GUST 110
            MPH. ANEMOMETER HEIGHT 24M/79FT ABOVE SITE ELEVATION.

&&

9/SO
Local storm report, Sep 1, 4:32 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
432 AM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 AM     HURRICANE        24 S VENICE             28.93N 89.41W
09/01/2008                   GMZ550             LA   C-MAN STATION

            MEASURED WIND GUST OF 102 KT...117 MPH. ANEMOMETER HEIGHT
            24M/79FT ABOVE SITE ELEVATION.

&&

9/SO
Local storm report, Sep 1, 5:16 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
516 AM CDT MON SEP 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 AM     TORNADO          GULFPORT                30.39N 89.07W
09/01/2008                   HARRISON           MS   TRAINED SPOTTER

            REPORTED BY UNIVERSITY OF SOUTH ALABAMA STORM SPOTTER.
            MOVED ONSHORE NEAR HIGHWAY 49. POWER LINE FLASHED NOTED.

&&

RICKS

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:52 PM CDTTornado WarningLIXAscension, East Baton Rouge, Iberville, Livingston, West Baton Rouge38 min
Aug 31, 10:24 PM CDTSpecial Marine WarningLIX36 min
Aug 31, 10:29 PM CDTTornado WarningLIXPlaquemines46 min
Sep 1, 3:09 AM CDTTornado WarningLIXOrleans, Plaquemines, Saint Bernard21 min
Sep 1, 3:49 AM CDTTornado WarningLIXPlaquemines26 min
Sep 1, 7:00 AM CDTTornado WarningLIXSaint Tammany30 min
Sep 1, 8:20 AM CDTTornado WarningLIXSaint Tammany25 min
Sep 1, 8:44 AM CDTTornado WarningLIXSaint Tammany, Tangipahoa31 min
Sep 1, 8:55 AM CDTTornado WarningLIXSaint Tammany35 min
Sep 1, 9:01 AM CDTRiver Flood WarningLIXEast Baton Rouge4 days
Sep 1, 9:01 AM CDTRiver Flood WarningLIXEast Baton Rouge, Livingston6 days
Sep 1, 9:01 AM CDTRiver Flood WarningLIXEast Baton Rouge7 days
Sep 1, 9:01 AM CDTRiver Flood WarningLIXAscension, Livingston12 hr
Sep 1, 9:12 AM CDTRiver Flood WarningLIXSaint Helena12 hr
Sep 1, 9:12 AM CDTRiver Flood WarningLIXLivingston12 hr
Sep 1, 9:12 AM CDTRiver Flood WarningLIXSaint Helena66 hr
Sep 1, 9:19 AM CDTRiver Flood WarningLIXTangipahoa12 hr
Sep 1, 9:23 AM CDTRiver Flood WarningLIXTangipahoa6 days
Sep 1, 9:27 AM CDTRiver Flood WarningLIXSaint Tammany34 hr
Sep 1, 9:27 AM CDTRiver Flood WarningLIXSaint Tammany60 hr
Sep 1, 9:27 AM CDTTornado WarningLIXSaint Tammany33 min
Sep 1, 9:34 AM CDTRiver Flood WarningLIXSaint Tammany46 hr
Sep 1, 9:34 AM CDTRiver Flood WarningLIXSaint Tammany3 days
Sep 1, 10:06 AM CDTTornado WarningLIXLivingston, Saint Helena, Saint Tammany, Tangipahoa24 min
Sep 1, 11:28 AM CDTTornado WarningLIXWashington32 min
Sep 1, 5:13 PM CDTFlash Flood WarningLIXPlaquemines6 hr
Sep 1, 6:59 PM CDTTornado WarningLIXSaint Helena31 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.